Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 119, NWS Raleigh, NC

September 20, 2005Davidson County, Forsyth County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 20, 2005, 6:47 PM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2005, 6:47 PM EDT (22:47 UTC)
Expired
Sep 20, 2005, 7:15 PM EDT
In force
28 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Davidson County, NC, Forsyth County, NC

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1232 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 1:15 PM EDT, 5 hours 32 minutes earlier.

Area forecast discussion, Sep 20, 1:15 PM EDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EDT TUE SEP 20 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
VORTICITY CENTER NOW CROSSING THE MOUNTAINS WILL MOVE OVER AN
UNSTABLE AIR MASS IN THE PIEDMONT THIS EVENING...INITIATING SHOWERS
AND THUNDERSTORMS. EXPECT THAT STORMS WILL DEVELOP AS LAPSE RATES
STEEPEN AND BOUNDARY LAYER CONVERGENCE INCREASES AS SHOWN IN THE
RUC. CONVECTIVE PARAMETERS INDICATE SOME SEVERE POTENTIAL WITH
STRAIGHT LINE WINDS BEING THE MAIN THREAT. THE LACK OF DEEP MOISTURE
WILL LIKELY LIMIT TSTM COVERAGE TO SCATTERED. THE ENERGY ASSOCIATED
WITH THE VORTICITY CENTER SHOULD HELP SUSTAIN CONVECTION OVERNIGHT.

GFS AND NAM DISAGREE ON THE PLACEMENT OF THE RESIDUAL SURFACE FRONT
AND ASSOCIATED MOISTURE ON WEDNESDAY. THE NAM HAS A STRONGER MIDWEST
RIDGE WHICH PUSHES ALL MOISTURE OFFSHORE. THE GFS HAS A WEAKER FLOW
ALOFT AND KEEPS MOISTURE AND LIFT OVER OUR SOUTHEAST SECTIONS
THROUGH THURSDAY. THE GFS SEEMS TO BE WEAKENING THE RIDGE TOO FAST
AND THE NAM IS PREFERRED. WILL MAINTAIN A SLIGHT CHANCE SOUTHEAST ON
WEDNESDAY BUT DROP ALL POPS AFTER WEDNESDAY NIGHT. WILL ALSO LEAN
TOWARD THE WARMER MET MOS TEMPERATURES...WHICH HAVE UPPER 80S IN
MOST SPOTS WEDNESDAY AND THURSDAY.

ON FRIDAY THE MIDWEST RIDGE PROGRESSES EAST...AND WILL BE CENTERED
OVER THE AREA. THIS WILL BRING TEMPS UP TO THE LOWER 90S IN MOST
SPOTS.

&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
FRI NGT-SAT...A WEAK COLD FRONT MAKES A RUN AT US FROM THE NORTH...
BUT CONDITIONS REMAIN RELATIVELY STABLE AND DRY BENEATH THE STRONG
SUBTROPICAL RIDGE ALOFT.  A SWITCH TO NORTHERLY WINDS WILL ADVECT
SOMEWHAT COOLER AIR INTO THE REGION BY SAT.  LOWS 64-68. HIGHS 83-87.

SAT NGT-SUN...SURFACE HIGH PRESSURE RIDGES DOWN THE COAST FROM NEW
ENGLAND WITH PREDOMINANT NE FLOW OVER THE AREA. STRONG RIDGING
CONTINUES ALOFT WITH SUBSIDENCE WARMING HELPING TO KEEP TEMPERATURES
ABOVE SEASONAL NORMS.  LOWS 61-66. HIGHS 82-87.

SUN NGT-TUE...MUCH DEPENDS ON THE RESIDUALS FROM RITA AND WHETHER
THEY GET SWEPT UP BY A STRONG COLD FRONT.  THERE IS A LACK OF
CONTINUITY FROM RUN TO RUN IN THE VARIOUS MEDIUM RANGE MODELS AND
THE GFS MAY BE SMEARING GRID SCALE MOISTURE TOO FAR EAST TOO
QUICKLY.  THUS...A WARM DRY FORECAST IS PREFERRED AT THIS TIME BUT
WITH SOME INDICATIONS OF INCREASING MOISTURE AND CLOUDINESS.  LOWS
62-66. HIGHS 82-86. -RFG

&&

.AVIATION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED 20-02Z
WITH BRIEF MVFR CIGS AND VSBY.  OTHERWISE VFR CONDITIONS ARE
EXPECTED THROUGH 06Z.  AFTER 06Z...WEAK FLOW IN THE LOWER LEVELS
WITH RESIDUAL LOW LEVEL MOISTURE WILL LEAD TO AREAS OF STRATUS AND
FOG...CAUSING LOCALLY IFR CIGS AND VSBY AROUND DAYBREAK.  -RFG

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DGS
LONG TERM/AVIATION...RFG
Hazardous weather outlook, Sep 20, 5:55 AM EDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
555 AM EDT TUE SEP 20 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-211000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
555 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SLOWLY APPROACH CENTRAL NORTH CAROLINA FROM THE
NORTHWEST TODAY AND WILL DROP INTO THE AREA TONIGHT. AHEAD OF THE
FRONT... THE AIR MASS WILL BECOME MOIST AND UNSTABLE... LEADING TO
SCATTERED THUNDERSTORMS THAT WILL TRACK FROM THE WESTERN PIEDMONT
THIS AFTERNOON TOWARD THE EAST SOUTHEAST TO THE COASTAL PLAIN
OVERNIGHT. A FEW OF THESE STORMS MAY EVOLVE INTO SHORT LINES OR
BOW SHAPED SEGMENTS THAT COULD PRODUCE DAMAGING WIND GUSTS. HAIL
UP TO AN INCH IN DIAMETER WILL ALSO BE POSSIBLE WITH ISOLATED
STORMS. THE MOST LIKELY TIME FOR STRONG STORMS WILL BE BETWEEN 3
PM AND 11 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED STORMS ARE POSSIBLE SOUTH OF HIGHWAY 64 ON WEDNESDAY...
THEN DRY AND HOT WEATHER ARE EXPECTED THURSDAY THROUGH MONDAY. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED AFTER 2 PM THIS
AFTERNOON.

GIH

In the hours before

Special weather statement, Sep 20, 2:13 PM EDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
213 PM EDT TUE SEP 20 2005

NCZ007>011-021>028-038>041-043-210100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-WILSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...WILSON
213 PM EDT TUE SEP 20 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
804 IN EFFECT UNTIL 9 PM EDT FOR THE FOLLOWING AREAS

IN NORTH CAROLINA THIS WATCH INCLUDES 18 COUNTIES

IN CENTRAL NORTH CAROLINA

ALAMANCE              CHATHAM               DAVIDSON
DURHAM                EDGECOMBE             FORSYTH
FRANKLIN              GRANVILLE             GUILFORD
HALIFAX               NASH                  ORANGE
PERSON                RANDOLPH              VANCE
WAKE                  WARREN                WILSON

THIS INCLUDES THE CITIES OF...ASHEBORO...BURLINGTON...
CHAPEL HILL...DURHAM...GREENSBORO...HENDERSON...HIGH POINT...
LEXINGTON...LOUISBURG...NASHVILLE...OXFORD...PITTSBORO...
RALEIGH...ROANOKE RAPIDS...ROCKY MOUNT...ROXBORO...WARRENTON...
WILSON AND WINSTON-SALEM.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, Sep 20, 5:06 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
506 PM EDT TUE SEP 20 2005

NCZ021-022-202200-
FORSYTH-GUILFORD-
506 PM EDT TUE SEP 20 2005

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE INTO WESTERN FORSYTH
AND NORTHERN GUILFORD COUNTIES BY 600 PM EDT...

AT 506 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DANBURY MOVING EAST SOUTHEAST AT 25 MPH. ANOTHER THUNDERSTORM WAS
DEVELOPING NEAR ELKIN ALSO MOVING EAST AT 25 MPH. THESE SCATTERED
THUNDERSTORMS SHOULD GRADUALLY INCREASE IN COVERAGE OVER THE NEXT
COUPLE OF HOURS AS THEY APPROACH THE TRIAD.

THE STRONGEST THUNDERSTORMS WAS NEAR DANBURY AND WILL MOVE INTO
NORTHERN GUILFORD COUNTIES IMPACTING BELEWS CREEK...STOKESDALE AND
SUMMERFIELD AROUND 6 PM. SEVERE THUNDERSTORM WARNINGS MAY BE NEEDED
LATER THIS EVENING AS THESE STORMS APPROACH.

GUSTY WINDS...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT
IN A FEW DOWNED TREES.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

JO
Special weather statement, Sep 20, 5:23 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
523 PM EDT TUE SEP 20 2005

NCZ077-088-089-202200-
CUMBERLAND-HARNETT-SAMPSON-
523 PM EDT TUE SEP 20 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHEAST CUMBERLAND
COUNTY THROUGH 600 PM EDT...

AT 523 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LINDEN...OR ABOUT 11 MILES SOUTH OF LILLINGTON...MOVING SOUTHEAST AT
5 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GODWIN...WADE...
FALCON.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME
HAIL IS ALSO POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...LAWN
FURNITURE AND AWNINGS COULD BE TOSSED AROUND.

WSS
Special weather statement, Sep 20, 6:14 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
614 PM EDT TUE SEP 20 2005

NCZ021-022-202315-
FORSYTH-GUILFORD-
614 PM EDT TUE SEP 20 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH AND GUILFORD
COUNTIES THROUGH 715 PM EDT...

AT 614 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM STOKESDALE TO WEST
BEND...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF BELEWS
CREEK TO 15 MILES WEST OF WINSTON-SALEM...MOVING EAST AT 15 MPH.

THE STORMS WILL AFFECT SUCH PLACES AS CLEMMONS...WINSTON
SALEM...KERNERSVILLE...AND AREAS AROUND THE P T I AIRPORT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS.

REMEMBER...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE TRIAD
UNTIL 9 PM EDT.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 6:17 PM EDTSevere Thunderstorm WarningRAHPerson34 min
Sep 20, 7:00 PM EDTSevere Thunderstorm WarningRAHGuilford30 min
Sep 20, 7:20 PM EDTSevere Thunderstorm WarningRAHAlamance25 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.